Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 18, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 6, 2017, 1:54 PM MDT for Fremont County, Park County, Wyoming. It took effect at Oct 6, 2017, 6:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 1:54 PM MDT (19:54 UTC)
- In effect from
- Oct 6, 2017, 6:00 PM MDT
- Expired
- Oct 7, 2017, 5:22 AM MDT
- In force
- 11 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
510 WWUS75 KRIW 061954 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 154 PM MDT Fri Oct 6 2017 ...High winds likely tonight across the Cody Foothills and the Upper Wind River Basin... .Strong winds at mountain top level are likely to mix down into the Cody Foothills and the Upper Wind River Basin this evening and continue into Saturday morning before diminishing. WYZ003-071000- /O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/ /O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 154 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT SATURDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 6 PM this evening to 9 AM MDT Saturday. The High Wind Watch is no longer in effect. * TIMING...West winds continuing to increase this evening. High winds are possible at times through Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ016-071000- /O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/ /O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/ Upper Wind River Basin- Including the city of Dubois 154 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT SATURDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 6 PM this evening to 9 AM MDT Saturday. The High Wind Watch is no longer in effect. * TIMING...West winds continuing to increase this evening. High winds are possible at times through Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
072 WWUS75 KRIW 070227 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 827 PM MDT Fri Oct 6 2017 ...High winds tonight across the Cody Foothills and the Upper Wind River Basin... .Strong winds at mountain top level will mix down into the Cody Foothills and the Upper Wind River Basin this evening and continue into Saturday morning before diminishing. WYZ003-071100- /O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 827 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY... * TIMING...West winds continuing to increase through this evening. High winds are possible at times through Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ016-071100- /O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Upper Wind River Basin- Including the city of Dubois 827 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY... * TIMING...West winds continuing to increase through this evening. High winds are possible at times through Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
236 WWUS75 KRIW 070830 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 230 AM MDT Sat Oct 7 2017 ...High winds this morning across the Cody Foothills and the Upper Wind River Basin and from the Green Mountains to Casper this afternoon... .Strong winds at mountain top level will mix down into the Cody Foothills and the Upper Wind River Basin this morning and from the Green Mountains to Casper this afternoon. WYZ019-020-072200- /O.NEW.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 230 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from noon today to 6 PM MDT this evening. * TIMING...Southwest winds will increase gradually throughout the morning hours today. By 12 noon today, occasional high winds are expected. These winds will persist through 6 pm this evening before diminishing and becoming more westerly. * WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 60 mph along with possible gusts of 65 to 70 mph along Outer Drive just south of Casper. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ003-071500- /O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 230 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TIMING...A wind gust of 71 mph was recorded in the community of Clark at 12:20 am shortly after midnight this morning. Strong west winds will continue to blow through around 9 am this morning. * WINDS...West winds 30 to 40 mph with gusts of 60 to 70 mph. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ016-071500- /O.CON.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Upper Wind River Basin- Including the city of Dubois 230 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING... * TIMING...NorthWest winds will continue to increase through this morning. High winds are expected at times through around 9 am this morning. * WINDS...Northwest winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
464 WWUS75 KRIW 071122 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 522 AM MDT Sat Oct 7 2017 ...Winds will continue to increase across the area from Jeffrey City to Casper into this afternoon... WYZ003-016-071230- /O.CAN.KRIW.HW.W.0018.000000T0000Z-171007T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Cody, Meeteetse, and Dubois 522 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. The threat of high winds has diminished across the area so the high wind warning has been cancelled. Winds gusted to 70 mph late last evening around Clark with gusts over 50 mph in Cody. Strong gusty west winds of 40 to 50 mph will still occur this morning. $$ WYZ019-020-072200- /O.CON.KRIW.HW.W.0019.171007T1800Z-171008T0000Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 522 AM MDT Sat Oct 7 2017 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... * TIMING...Southwest winds will increase gradually throughout the morning hours today. By 12 noon today, occasional high winds are expected. These winds will persist through 6 pm this evening before diminishing and becoming more westerly. * WINDS...Southwest 30 to 40 mph with occasional gusts of 55 to 60 mph along with possible gusts of 65 to 70 mph along Outer Drive just south of Casper. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 6, 11:28 AM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 6, 11:28 AM MDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1128 AM MDT Fri Oct 6 2017 .SHORT TERM...Today through Sunday night Issued at 315 AM MDT Fri Oct 6 2017 The upper level low will continue to push northeastward out of our area today. Showers and isolated thunderstorms will continue in the Wind river, Southern Absaroka, and Big Horn Mountains as well as portions of Natrona and Johnson Counties through late this afternoon. Then dry weather with a warming trend is expected through Saturday. Late Friday the front right quadrant of a jet max will push overhead. With this jet max, skew-ts indicating a mountain top inversion, and 700mb wind speeds reaching 65 knots; mountain waves will likely develop in the Cody Foothills and the upper Wind River Basin from this evening until early morning Saturday. Saturday afternoon will also see an increasing gradient allowing for strong gusts to develop from Rock Springs to Casper, then decrease after sunset. Areas of rain and snow showers will develop across the north and spread south and east through Sunday. Most of the snow fall will be in Central and South Wyoming, mainly in the mountains with some small amounts in areas as low as 4500ft. .LONG TERM...(Monday through Friday) Issued at 315 AM MDT Fri Oct 6 2017 The 00Z GFS has trended toward the more progressive ECMWF/Canadian models from yesterday 00Z runs with the trough Sunday/Monday. Ongoing snow early Monday across central/southern sections of the forecast area should quickly end, but am hesitant to end the snow as quickly as the models as some upslope flow or even a bit slower evolution of the trough could keep some snow in favored upslope areas across central zones as well as Sweetwater County. Shortwave ridging is then expected Monday night/Tuesday with dry conditions and a warming trend. Models show a trough swinging across the extreme northern Rockies Tuesday night/Wednesday with the associated Pacific cold front. The forecast area is progged to be on the southern fringe of this trough with mainly dry conditions even with a front. A mainly dry zonal flow is expected Thursday with the flow backing to the southwest Friday ahead of a digging trough over the West Coast. This pattern would bring seasonal to above average temperatures and mainly dry conditions. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1029 AM MDT Fri Oct 6 2017 Will continue with VFR conditions through the forecast period with winds increasing through the time frame. The strong west to northwest winds will continue to be strongest across the I-80 corridor through Saturday. Will continue with the trending that mountain top winds will rapidly increase this evening with mountain wave activity possible in vicinity of KCOD-KDUB with gusts over 50 knots definitely being a possibility. Have kept in the low level wind shear values starting this evening around 01Z across most TAF sites until between 16-17Z on Saturday, when sufficient mixing will occur and winds will become more uniform in speed and direction. && .FIRE WEATHER... Issued AT 315 AM MDT Fri Oct 6 2017 Areas of rain and snow showers as well as isolated thunderstorms are expected through this morning most numerous over and near the mountains east of the continental divide. To the west some light mountain snow showers will be possible mainly along the Continental divide this morning. Then dry weather with a warming trend is expected through Saturday. Windy conditions are expected to develop along and near the east slopes of the mountains increasing through Sunday. Areas of rain and snow showers will develop across the north and spread south and east through Sunday. Areas of accumulating snowfall are expected, mainly east of the divide, in the mountains as well as the lower elevations Sunday night. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 6 PM MDT this evening through Saturday morning for WYZ003-016. && SHORT TERM...Hulme LONG TERM...Murrell AVIATION...Troutman FIRE WEATHER...Lipson
Hazardous weather outlook, Oct 6, 3:44 AM MDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 344 AM MDT Fri Oct 6 2017 WYZ001>020-022>030-071300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 344 AM MDT Fri Oct 6 2017 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING FOR CODY FOOTHILLS AND UPPER WIND RIVER BASIN... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong to high winds possible tonight over portions of the Cody Foothills and Upper Wind River Basin. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Strong to high wind remain possible across the Cody Foothills and in the Dubois area in the morning. Elsewhere windy to very windy conditions are expected. Saturday night through Sunday night...A strong cold front will push south across the area late Saturday night into the day Sunday. Snow levels should lower to valley floors during the day Sunday with accumulating snow possible in most locations. There could be localized significant snowfall mainly over central and southern sections Sunday into Sunday night. This storm system is expected to quickly exit the area early Monday with improving conditions Monday. Please stay tuned for further updates on this potential storm system. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather related impacts.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 8:25 PM MDT | High Wind Watch | RIW | Fremont, Park | 17 hr |
| Oct 6, 1:19 AM MDT | Special Weather Statement | RIW | Johnson | 26 min |
| Oct 6, 1:45 AM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| Oct 6, 2:47 AM MDT | Special Weather Statement | RIW | Johnson | 28 min |
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.